Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 77, NWS Kansas City, MO

May 13, 2008Daviess County, Grundy County, Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 13, 2008, 7:21 AM CDT for Daviess County, Grundy County, Harrison County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2008, 7:21 AM CDT (12:21 UTC)
Expired
May 13, 2008, 8:00 AM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Daviess County, MO, Grundy County, MO, Harrison County, MO

The radar

The Pleasant Hill radar (KEAX), 152 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 131220
SVREAX
MOC061-079-081-131300-
/O.NEW.KEAX.SV.W.0077.080513T1221Z-080513T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 AM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 800 AM CDT

* AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF GALLATIN...AND MOVING NORTHEAST
  AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESPORT BY 730 AM CDT.
  6 MILES SOUTHEAST OF GILMAN CITY BY 735 AM CDT.
  TRENTON BY 750 AM CDT.
  SPICKARD BY 800 AM CDT.

THE TOWNS OF BRIMSON AND TINDALL ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4027 9360 4006 9341 3988 9401 4008 9407
TIME...MOT...LOC 1221Z 241DEG 32KT 4001 9394

$$

MJ
2 follow-up statements
000 
WWUS53 KEAX 131243
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 AM CDT TUE MAY 13 2008

MOC079-131300-
/O.CON.KEAX.SV.W.0077.000000T0000Z-080513T1300Z/
GRUNDY MO-
743 AM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRUNDY COUNTY
UNTIL 800 AM CDT...

AT 738 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR TRENTON...MOVING EAST AT 34 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF GRUNDY
COUNTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4027 9360 4006 9341 3995 9376 4000 9377
      4002 9377 4004 9378 4016 9378 4017 9377
      4020 9377
TIME...MOT...LOC 1243Z 257DEG 29KT 4006 9360

$$

STOFLET
000 
WWUS53 KEAX 131259
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 AM CDT TUE MAY 13 2008

MOC079-131309-
/O.EXP.KEAX.SV.W.0077.000000T0000Z-080513T1300Z/
GRUNDY MO-
759 AM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL EXPIRE AT
800 AM CDT...

AT 758 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4027 9360 4006 9341 3995 9376 4000 9377
      4002 9377 4004 9378 4016 9378 4017 9377
      4020 9377
TIME...MOT...LOC 1259Z 257DEG 29KT 4009 9344

$$

STOFLET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:40 AM CDT, 41 minutes earlier.

Area forecast discussion, May 13, 6:40 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE MAY 13 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/401 AM CDT TUE MAY 13 2008/
MAIN FORECAST CONCERN IS WITH PRECIP CHANCES AS COLD FRONT MOVES
THROUGH THE AREA TODAY.

WATER VAPOR IMAGERY EARLY THIS MORNING DEPICTING NORTHERN STREAM
SHORT WAVE TROUGH NOW PUSHING INTO THE NORTHERN PLAINS WITH SOUTHERN
STREAM SHORT WAVE TROUGH DIGGING INTO THE FOUR CORNERS REGION.
ASSOCIATED COLD FRONT NOW STRETCHED FROM NORTHEAST NEBRASKA
SOUTHWESTWARD INTO THE NORTHERN TX PANHANDLE. SYNOPTICALLY
SPEAKING...NORTHERN STREAM SYSTEM WILL MOVE INTO THE UPPER MIDWEST
THROUGH THE DAY TODAY WHILE THE SOUTHERN STREAM SYSTEM CLOSES OFF
ALONG THE ARIZONA/NEW MEXICO BORDER.

IN ADVANCE OF THE AFOREMENTIONED FRONTAL BOUNDARY...LLVL MOISTURE
ADVECTION IS WELL UNDERWAY THIS MORNING WITH 60 DEGREE DEWPOINTS INTO
NORTHERN TX. STILL QUITE A WAYS TO GO BEFORE DECENT MOISTURE WILL
GET INTO OUR NECK OF THE WOODS. NEVERTHELESS...LLVLS GRADUALLY
SATURATING THIS MORNING ON THE HEELS OF 50-70KT LLJ NOSING INTO THE
REGION. ISENTROPIC ASCENT ALREADY UNDERWAY THIS MORNING WITH ISOLATED
SHOWERS DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED
TO STRONGER LIFT ALONG THE 305K SFC. AREA BUFR SOUNDINGS INDICATING
MOISTURE WILL REMAIN TRAPPED BENEATH STOUT INVERSION THROUGH THE
MORNING HOURS AT LEAST ACROSS THE NORTHWEST HALF OF THE AREA. SOME
HINTS AT STEEPER LOW LEVEL LAPSE RATES ABOVE SHALLOWER INVERSION
ACROSS THE SOUTHEASTERN COUNTIES AND HAVE KEPT MENTION OF ISOLATED
THUNDER TO ACCOUNT. OTHERWISE...WILL LIKELY ONLY SEE SCATTERED
LIGHT SHOWERS WITH ANY MORNING ACTIVITY. OTHERWISE...MODELS
INDICATING RAPID LLVL SATURATION WHICH SHOULD RESULT IN WIDESPREAD
STRATUS FORMATION THIS MORNING.

AFOREMENTIONED CAPPING INVERSION SHOULD KEEP SFC BASED CONVECTION AT
BAY UNTIL MID/LATE AFTERNOON. CONCERNED ABOUT CLOUD COVER THIS
AFTERNOON AND ITS AFFECTS ON POTENTIAL INSTABILITY. LLVL MOISTURE
SHOULD CONTINUE TO INCREASE ACROSS THE AREA WITH SFC TDS LIKELY
EDGING INTO THE UPPER 50S TO LOW 60S ACROSS THE EXTREME SOUTHERN CWA.
OTHERWISE... MID 50 DEWPOINTS SHOULD BE FAIRLY COMMON. WITH INFLUENCE
OF MAY SUN...MAY GET SOME BREAKS IN THE CLOUDS DURING THE AFTERNOON
HOURS. IF THIS CAN TRANSPIRE...A MODERATELY UNSTABLE AIRMASS WOULD
DEVELOP ACROSS THE REGION. HOWEVER...ATTM HAVING DOUBTS WHETHER THIS
WILL OCCUR.

COLD FRONT SHOULD ENTER NW MISSOURI/NE KANSAS BY THE EARLY AFTERNOON.
STOUT CAP SHOULD KEEP CONVECTION AT BAY UNTIL MID AFTERNOON WHEN
INFLUENCE OF FRONTAL LIFT IS EXPECTED TO PROVIDE SUFFICIENT FORCING
FOR CONVECTIVE INITIATION. THIS MAY BE MORE PROBABLE ACROSS NORTHERN
MISSOURI AS STRONGER LARGE SCALE ASCENT WILL BE PRESENT THERE.
OTHERWISE...PRECIP SHOULD INCREASE AS THE FRONT INTERACTS WITH MORE
ABUNDANT LLVL MOISTURE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF
THE CWA BY MID TO LATE AFTERNOON.

SEVERE THREAT STILL VERY MUCH CONTINGENT ON MANY FACTORS. GIVEN
STRONGER FORCING ACROSS THE NORTHERN PORTIONS OF THE
MISSOURI...ALBEIT LESSER LLVL MOISTURE CONTENT...ANY DEEP MOIST
CONVECTION THAT COULD DEVELOP WOULD INTERACT WITH A SUFFICIENTLY
SHEARED ENVIRONMENT FOR PERHAPS SOME HAIL AND STRONG WIND PRODUCTION.
BETTER SEVERE POTENTIAL WILL EXIST FURTHER SOUTH AND EAST ACROSS SE
KS/SW MO INTO CENTRAL MO WHERE A RICHER THETA E AIR MASS WILL RESIDE.
DEEP LAYER SHEAR WILL BE FAVORABLE FOR SUPERCELL MODES WITH
CONVECTION THAT CAN DEVELOP ALONG THE FRONT. HOWEVER...IF SUFFICIENT
INSTABILITY IS NOT REALIZED...ANY PRECIP THAT DEVELOPS WILL TEND TO
GET SHEARED OVER LIMITING VERTICAL GROWTH. EXTENT OF CAP SHOULD ALSO
LIMIT OVERALL CONVECTIVE COVERAGE...AT LEAST INITIALLY FAVORING
DISCRETE CELL DEVELOPMENT ALONG THE FRONT. 0-6KM SHEAR VECTORS
BECOME MORE PARALLEL TO THE FRONT WITH TIME LEADING TO THE
POSSIBILITY OF STORM SEEDING AND AN EVENTUAL TRANSITION TO A MORE
LINEAR MODE MAY EVOLVE. OVERALL...SEVERE POTENTIAL WILL BE HIGHLY
DEPENDANT ON EXTENT OF LLVL MOISTURE RETURN...AMOUNT OF HEATING
RECEIVED AND ITS INFLUENCE ON AVAILABLE INSTABILITY.
NEVERTHELESS...GIVEN AMOUNT OF DEEP LAYER SHEAR AND POTENTIAL FOR
MODEST INSTABILITY...SEVERE IS CERTAINLY POSSIBLE WITH MORE
WIDESPREAD SEVERE POTENTIAL LIKELY FURTHER SOUTH ACROSS SE KS INTO
SOUTHERN AND CENTRAL MO.

FRONT SHOULD BE THROUGH THE AREA TONIGHT WITH COOLER TEMPS ADVECTING
IN THEREAFTER. FOUR CORNERS CUTOFF LOW WILL TRANSITION EASTWARD ON
WED NIGHT INTO THU AGAIN INCREASING PRECIP CHANCES ACROSS THE AREA.
ATTM...APPEARS SFC LOW TRACK WILL REMAIN SOUTH OF THE AREA PLACING
THE CWA IN A GENERAL RAIN EVENT.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...STRATOCU DECK HAS QUICKLY FORMED OVER THE REGION
SINCE 10Z AND WILL SEE VFR CEILINGS THROUGH LATE MORNING. LLWS STILL
A CONCERN THIS MORNING AS WELL. CEILINGS WILL DROP INTO THE MVFR
CATEGORY BY LATE MORNING WITH THE THREAT OF LIGHT RAIN. THESE
CONDITIONS WILL PREVAIL UNTIL MID TO LATE AFTERNOON WHEN A COLD
FRONT WILL PASS THROUGH THE TERMINALS. CEILINGS WILL LOWER SOME INTO
THE 1500-2000 FT RANGE IN THE WAKE OF THE COLD FRONT WITH THE RAIN
CHANCES ENDING BY EARLY EVENING. A SMALL WINDOW FOR THUNDERSTORMS
WILL EXIST NEAR THE TIME OF THE COLD FRONTAL PASSAGE. DRIER AIR WILL
WORK SOUTHEASTWARD LATE TONIGHT WITH CEILINGS IMPROVING TO VFR
CATEGORY. SKIES WILL GRADUALLY CLEAR OFF AFTER 06Z.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 5:48 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT TUE MAY 13 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
548 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES EAST FROM NEBRASKA AND KANSAS. CLOUD COVER THIS
MORNING AND INTO THIS AFTERNOON AS WELL AS A LACK OF DEEP LOW LEVEL
MOISTURE WILL TEND TO LIMIT THE INSTABILITY NEEDED FOR SEVERE
THUNDERSTORM DEVELOPMENT ACROSS MOST LOCATIONS. HOWEVER...STRONG
THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.

BETTER CHANCES FOR SEVERE WEATHER WILL EXIST ACROSS THE SOUTHERN
PORTIONS OF THE OUTLOOK AREA WHERE RICHER LOW LEVEL MOISTURE WILL
RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
ANY ACTIVITY MAINLY ALONG AND SOUTH OF A OSAWATOMIE KANSAS TO SEDALIA MISSOURI
LINE. IN ADDITION...SUFFICIENT SHEAR WILL BE IN PLACE FOR AN ISOLATED
TORNADO THREAT ACROSS THIS AREA AS WELL. SHOULD THE INSTABILITY
INCREASE MORE THAN ANTICIPATED...THEN THE RISK OF A FEW THUNDERSTORMS
REACHING SEVERE LIMITS WILL INCREASE ACROSS THE REMAINDER OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF A OSAWATOMIE KANSAS TO SEDALIA MISSOURI LINE.

DEROCHE

In the hours before

Special weather statement, May 13, 6:40 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE MAY 13 2008

MOZ004-005-013>015-023-131230-
DAVIESS-DE KALB-GENTRY-GRUNDY-HARRISON-LIVINGSTON-
640 AM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR DAVIESS...EASTERN DEKALB...
NORTHWESTERN LIVINGSTON...SOUTHEASTERN GENTRY...SOUTHERN HARRISON AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 730 AM CDT...

AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
PATTONSBURG TO 6 MILES NORTHEAST OF CAMERON...MOVING NORTHEAST AT 38
MPH.

THESE STORMS WILL BE NEAR...
  PATTONSBURG BY 650 AM CDT.
  GALLATIN BY 700 AM CDT.
  GILMAN CITY AND JAMESPORT BY 715 AM CDT.

THE TOWNS OF WEATHERBY...SANTA ROSA...MCFALL...WINSTON...KIDDER...
ALTAMONT...JAMESON...COFFEY AND LOCK SPRINGS ARE ALSO IN THE PATH OF
THESE STORMS.

MARBLE TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:24 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.